Virginia, 2025High Wind in Virginia, March 16, 2025
March 16, 2025 · NWS RNK · 6 events in 6 counties and zones
A strong cold front approached the Appalachian Mountains on the morning of March 16 due to a deepening area of low pressure across the Great Lakes. The intense pressure gradient along the approaching frontal boundary triggered strong south winds that blew down several trees across southwest Virginia.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front approached the Appalachian Mountains on the morning of March 16 due to a deepening area of low pressure across the Great Lakes. The intense pressure gradient along the approaching frontal boundary triggered strong south winds that blew down several trees across southwest Virginia. The winds damaged a window and siding in Pulaski County. The highest wind gust reported was 60 mph from a mesonet station at Woodlawn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 16, 1:24 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 16, 1:24 AM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
224 AM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong front pushes across the area today reaching the east
coast tonight. Increasing winds and showers, along with
potential for strong to severe storms will accompany this
system. Calmer weather returns Monday as high pressure builds
into the region, with above normal temperatures by midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Sunday...
Key Messages:
1) Potential for severe weather today with damaging winds the main
threat.
2) Windy conditions even outside any showers/storms this morning.
On the weather map this morning, portions of the area remain in a
stable wedge environment mainly from the New River Valley and
southside VA northeast but the strong southerly flow will shift east
this morning eroding this wedge. A 993mb surface low is over
southern Indiana, with prefrontal area of showers running from
eastern KY south into southwest GA/southeast AL with any
thunderstorms reaching as far north as far SW NC, southwest of
AVL this morning. Mesoanalysis indicated no instability in place
in our area, and any effective bulk shear south of I-40 toward
upstate SC.
With that in mind and looking at high-res models, anything this
morning prior to daybreak will be showers/drizzle.
Despite lack of instability, there is a strong low level jet of 70+
kts over east TN into southeast KY. The wind advisory we have in
place is fine, as this low level jet edges east this morning. Even
outside the showers, gusts to 35 to 50 mph overall possible,
especially in the mountains.
Leaning toward the high-res solutions will see most areas along/west
of the Blue Ridge with showers around dawn. There will be some
limited instability pushing in with this, with CAPES of 300-800
J/kg by late morning, so any thunder will be isolated until
midday- afternoon with some dry slotting and peeks of sunshine
aid in destabilization.
With the strong jet aloft, damaging winds should be the main threat.
However, directional shear exists with the line, where 0-2km SRH
runs 200-500 late morning into afternoon along/east of the Blue
Ridge, so cannot rule out a tornado.
Models have most of the forecast area clear of storms by 6-8pm.
Will see some upper trough induced showers in the mountains this
evening, then colder air arrives with a few upslope rain showers
mixing with snow toward Monday morning.
With wedge breaking and strong south winds, look for highs to run
about 10-15 degrees above normal with mid 60s to around 70 west, to
lower to mid 70s east.
Tonight, the colder air reaches the mountains with lows in the 30s,
with 40s east.
Forecast confidence is high on temps/winds and rain chances and
moderate/average on severe threat.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 120 AM EDT Sunday...
Key Messages:
1) Confidence is high for gusty northwest winds on Monday.
2) Warm and dry weather is expected for Tuesday and Wednesday.
Lingering upslope rain and snow showers should fade by Monday
morning, but a northwest wind will gust up to 40 mph along the Blue
Ridge. The northwest wind should subside on Monday night as high
pressure crosses the Appalachian Mountains. Although temperatures
will start below normal on Monday, they should bounce well above
normal by the middle of the week as high pressure drifts offshore
and an upper level ridge builds over the Southeast. A southerly flow
at the surface on Wednesday should push high temperatures into the
70s for the majority of the Mid Atlantic. Clouds will increase on
Wednesday night as a cold front approaches from the west to offer a
chance of rain in the mountains.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 120 AM EDT Sunday...
Key Messages:
1) Confidence is high for a cold front arriving on Thursday to bring
rain, and mountain snow showers may follow by Thursday night.
2) Drier weather resumes on Friday, but another low pressure system
may offer the next chance of rain by Saturday.
A cold front should cross the Appalachian Mountains on Thursday to
bring rain. As colder air arrives from a gusty west to northwest
flow in the wake of the front, the rain could change to snow in the
mountains. Drier air should arrive by Friday morning as high
pressure enters the Mid Atlantic, but the gusty wind may not fade
completely until Friday night. Another low pressure system could
approach from the west on Saturday, but the models are not handling
its track well due to the system appearing to be rather weak. Thus,
a chance of rain showers was placed on Saturday with the best odds
along and west of the Blue Ridge.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 144 AM EDT Sunday...
Unfavorable flying conditions this morning with MVFR to IFR cigs
and at time vsbys in place especially along the Blue Ridge.
Showers/drizzle is expected this morning across the BLF-BCB-ROA
area south, with showers ramping up after 12z from west to east,
lasting through mid afternoon west to late afternoon DAN/LYH.
Strong winds ahead of the front will mix down at times with
gusts to 30kt+. Also with strong low level winds, wind shear
will be an issue through 12z.
A threat of TSRA exists as well, mainly along/east of ROA/BCB
line late morning through afternoon. A few storms could be
strong to severe with damaging winds the main threat. Needless
to say, any aviation interests need to monitor conditions before
flying. Should see some sunshine arrive in the afternoon behind
the initial line of showers, with VFR returning for most.
Post-front low cigs should return in the BLF area before the end
of the taf period.
Winds will start southeast to south this morning, turning
southwest by midday/afternoon, then west by evening.
.EXTENDED AVIATION OUTLOOK...
Gusty west/northwest winds and sub-VFR cigs possible in the
mountains late Sun night-Monday morning then VFR. Another system
could bring sub-VFR conditions by Thursday with showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 2 PM EDT this afternoon for VAZ007-009>020-
022>024-032>035.
Wind Advisory until 2 PM EDT this afternoon for VAZ043>047-058-
059.
NC...Wind Advisory until 2 PM EDT this afternoon for NCZ001>004-
018>020.
Wind Advisory until 2 PM EDT this afternoon for NCZ005-006.
WV...Wind Advisory until 2 PM EDT this afternoon for WVZ042>044-507-
508.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...CG/WPHazardous weather outlook, Mar 16, 3:05 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Sun Mar 16 2025
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-508-170815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-
Summers-Western Greenbrier-
405 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Strong to severe storms are possible today, along with heavy
rainfall. The primary threat is damaging wind. The secondary risks
are isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report any damage caused by
winds in their area.
NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032>035-WVZ044-507-
170815-
Surry-Stokes-Wilkes-Yadkin-Giles-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
405 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible today, especially this afternoon. An
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report any damage caused by
winds in their area.
NCZ005-006-VAZ043>047-058-059-170815-
Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
405 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Thunderstorms with strong to locally damaging wind gusts and the
potential for a brief tornado are possible today. Hail is also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
High Wind, Smyth
- When
- March 16, 5:39 AM EST to 8:46 AM EST
- Where
- Smyth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
High winds blew down two trees near Thomas Bridge and one tree near Sugar Grove.
High Wind, Henry
- When
- March 16, 6:42 AM EST to 10:00 AM EST
- Where
- Henry forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
High winds blew down numerous trees across the county.
High Wind, Campbell
- When
- March 16, 7:00 AM EST to 10:30 AM EST
- Where
- Campbell forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
High winds blew down several trees across the county.
High Wind, Pittsylvania
- When
- March 16, 7:00 AM EST to 10:30 AM EST
- Where
- Pittsylvania forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
High winds blew down several trees across the county.
High Wind, Roanoke
- When
- March 16, 7:00 AM EST to 9:46 AM EST
- Where
- Roanoke forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
High winds blew down several trees across the city of Roanoke.
High Wind, Carroll
- When
- March 16, 9:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A wind gust of 60 mph was measured by a mesonet station at Woodlawn.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in North Carolina, March 16, 20252 deaths · $470,000 · 65 kt wind · 9 events
- Tornadoes and Hail in Pennsylvania, March 16, 20251 death · $1.4 million · EF1 · 50 events
- Tornadoes and Hail in Pennsylvania, March 16, 2025$896,000 · EF1 · 111 events
- Damaging Winds and High Wind in New York, March 16, 2025$166,000 · 70 kt wind · 60 events
- Hail and Damaging Winds in West Virginia, March 16, 2025$283,000 · 60 kt wind · 43 events
- Damaging Winds in New York, March 16, 2025$156,000 · 63 kt wind · 35 events
- Tornado and Lightning Strikes in North Carolina, March 16, 2025$40,000 · EF1 · 3 events
- Damaging Winds in Ohio, March 16, 2025$32,000 · 66 kt wind · 23 events
- Flash Flooding and Hail in North Carolina, March 16, 2025$30,000 · 2 in hail · 24 events
- High Wind in North Carolina, March 16, 2025$65,000 · 65 kt wind · 3 events
- Tornadoes and Damaging Winds in South Carolina, March 16, 2025EF1 · 4 events
- Tornadoes in Florida, March 16, 2025EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233409, 1233408, 1233405, 1233406, 1233407, 1233402.